Hail, Weld
- When
- May 2, 5:29 PM MST
- Where
- Weld County, 3.45 mi ENE of Masters
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.320, -104.190
A severe thunderstorm produced a wind gust to 64 mph in eastern Arapahoe County. In addition, hail up to nickel size was observed in Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a wind gust to 64 mph in eastern Arapahoe County. In addition, hail up to nickel size was observed in Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 2, 1:26 PM MST, 4 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 226 PM MDT Sat May 2 2020 .SHORT TERM...(This evening through Sunday) Issued at 226 PM MDT Sat May 2 2020 Strong upper level jet will continue to help spawn showers and thunderstorms this afternoon and evening, with another. round expected on Sunday afternoon. Low clouds this afternoon have hampered the temperatures this afternoon. Showers and thunderstorms forming over the foothills this afternoon and is starting to shift east into the I25 into northeast Larimer and northwest Weld counties. The shear profile is not bad this afternoon with southeasterlies and the surface and strong westerlies in the upper levels. RAP soundings north of Denver indicate MU CAPEs around 850 j/kg this afternoon. Marginal Risk of severe thunderstorms has been stretched into the mountains, primarily due the strong winds aloft. Satellite and GLM showing storms fairly active at this time. Overall, little in the way of changes for the grids this afternoon and evening. All this will translate eastward across the plains this afternoon and evening, then diminish after midnight. On Sunday, there should be less stratus around to contend with, which will allow for temperatures to rebound into the mid to upper 70s. At the surface, southeast winds will help develop a Denver cyclone in the afternoon, which could help kick off initiate thunderstorms. Strong/severe possible over the northeast plains if we can maintain dewpoints in the mid/upper 40s. MU CAPES 1100-1500 j/kg from NAM12 forecast soundings. SPC has northeast CO under another Marginal Risk for severe thunderstorms. .LONG TERM...(Sunday night through Saturday) Issued at 226 PM MDT Sat May 2 2020 An upper level trough and jet embedded in the westerly flow aloft will track across the Central Rockies Sunday night. Best lift associated with this will be across northern Colorado and into Wyoming. The threat for a few severe storms will linger into the early evening before the airmass stabilizes. However, enough lift and moisture will remain for showers and a few embedded thunderstorms through Sunday night. The ECMWF is a little farther south with the upper level features and shows over an inch of QPF for far northeast Colorado Sunday night. On Monday a weak northerly low level flow is expected to prevail behind a cold front that pushes through early Monday morning. This will usher in cooler air with highs in the upper 60s to lower 70s. The cooler more stable and subsidence airmass behind the exiting system is expected to result in dry conditions. However, the models show isolated convection will be possible. They don't agrees where this may occur. Will have isolated PoPs for this, but don't expect much for convection Monday. A west-northwest flow aloft will prevail Tuesday as short wave ridging takes place over the Great Basin. Drier air will be over the area. There is a slight chance enough moisture hangs on for a couple showers over the higher terrain south of I-70. Temperatures will be near normal under this pattern with readings in the upper 60s to lower 70s. For Wednesday through Saturday, models are still showing different solutions. The general trend is a ridge over the western states with northwest flow aloft. However, models differ on the strength and timing of short wave troughs embedded in the northwest flow aloft. On Wednesday, the short wave ridge slides east across Colorado and is east of the area by late Wednesday. This should bring warmer and dry conditions. From Thursday on, forecast is still quite uncertain. Will continue with the trend of near normal to slightly above normal temperatures with low PoPs. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 226 PM MDT Sat May 2 2020 Southeasterly winds 8-15 kts are expected through the this evening. VFR ceilings at KDEN and KAPA will be short lived as thunderstorms are moving into the Denver terminals. ILS restrictions with ceilings around 5000 feet agl should be most prevalent, but could still see MVFR restrictions possible with a stronger shower/thunderstorms. Best window for thunderstorms impacting KDEN from 22-03z, but fairly weak so far. Winds will shift to drainage overnight then back to southeast on Sunday. Another chance for thunderstorms Sunday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Meier AVIATION...Cooper
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1004 AM MDT Sat May 2 2020 COZ030>051-031615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1004 AM MDT Sat May 2 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop over the higher terrain by midday with additional activity developing along the I-25 corridor by mid to late afternoon. A few of the storms may become severe with wind gusts up to 60 mph along with one inch diameter hail. For tonight, the showers and thunderstorms will spread across the plains with activity ending around midnight. An isolated severe storm is possible with wind gusts up to 60 mph along with hail to one inch in diameter. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, there will be a chance of showers and thunderstorms across eastern Colorado with a few strong storms possible over the northeast plains. For Monday there will be a slight chance of afternoon showers and thunderstorms across much of the area. Temperatures will remain at or above normal Sunday through Friday, and no significant precipitation is expected Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter reports will be appreciated this afternoon and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT SAT MAY 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 3 E RIVERSIDE RESERVOIR 40.32N 104.19W
05/02/2020 M0.88 INCH WELD CO PUBLIC
&&The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884729, 884730.